Alert archive / Pennsylvania / Flash Flood Warnings in 2011
Flash Flood Warning 119, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Sep 28, 2011, 7:26 PM EDT for Susquehanna County, Wyoming County, Pennsylvania. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 28, 2011, 7:26 PM EDT (23:26 UTC)
- Expired
- Sep 29, 2011, 1:30 AM EDT
- In force
- 6 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Susquehanna County, PA, Wyoming County, PA
The radar
The Binghamton radar (KBGM), 68 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 28, 7:30 PM EDT | FLASH FLOOD | Tunkhannock, PA | LANDSLIDES AND ROAD WASHOUTS IN TUNKHANNOCK... FALLS... OSTERHOUT AND KEELERSBURG. |
| Sep 28, 8:00 PM EDT | FLASH FLOOD | Brooklyn, PA | ROUTE 167 FLOODED SOUTH OF MONTROSE NEAR BROOKLYN. SOME FLOODING ALSO REPORTED IN DIMOCK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 663 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
684
WGUS51 KBGM 282326
FFWBGM
PAC115-131-290530-
/O.NEW.KBGM.FF.W.0119.110928T2326Z-110929T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
726 PM EDT WED SEP 28 2011
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL SUSQUEHANNA COUNTY IN NORTHEAST PENNSYLVANIA...
EASTERN WYOMING COUNTY IN NORTHEAST PENNSYLVANIA...
* UNTIL 130 AM EDT THURSDAY
* AT 722 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF EXCESSIVE RAINFALL OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
FACTORYVILLE...HOP BOTTOM...LAKE CAREY...MESHOPPEN...MONTROSE...NEW
MILFORD...NICHOLSON...OSTERHOUT AND TUNKHANNOCK.
RAPID FLOODING OF STREAMS...CREEKS...URBAN...AND POOR DRAINAGE AREAS
IS LIKELY IN AND NEAR THESE LOCATIONS.
WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 4141 7592 4157 7606 4196 7594 4192 7565
4155 7578 4153 7580 4152 7579 4149 7580
$$
RRM1 follow-up statement
307
WGUS71 KBGM 290122
FFSBGM
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
922 PM EDT WED SEP 28 2011
PAC115-131-290530-
/O.CON.KBGM.FF.W.0119.000000T0000Z-110929T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SUSQUEHANNA PA-WYOMING PA-
922 PM EDT WED SEP 28 2011
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM EDT FOR
EASTERN WYOMING AND CENTRAL SUSQUEHANNA COUNTIES...
AT 916 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
ANOTHER ROUND OF SHOWERS AND EMBEDDED THUNDERSTORMS WERE ABOUT TO
MOVER BACK OVER THE REGION AND PERSIST THROUGH MIDNIGHT.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
FACTORYVILLE...HOP BOTTOM...LAKE CAREY...MESHOPPEN...MONTROSE...NEW
MILFORD...NICHOLSON...OSTERHOUT AND TUNKHANNOCK.
IN WYOMING COUNTY, LANDSLIDES HAVE OCCURRED IN TUCKHANNOCK,
OSTERHOUT AND FALLS. IN SUSQUEHANNA COUNTY, FLOODED ROADS OCCURRED
IN DIMOCK AND BROOKLYN.
WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 4141 7592 4157 7606 4196 7594 4192 7565
4155 7578 4153 7580 4152 7579 4149 7580
$$
RRMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 4:34 PM EDT, 2 hours 52 minutes earlier.
Area forecast discussion, Sep 28, 4:34 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
434 PM EDT WED SEP 28 2011
.SYNOPSIS...
AN UPPER LOW PRESSURE SYSTEM OVER THE GREAT LAKES WILL MOVE
SLOWLY EAST TONIGHT AND THURSDAY...AND WILL PUSH A FRONT THROUGH
THE REGION ON THURSDAY. BANDS OF SHOWERS AND THUNDERSTORMS ARE
EXPECTED...WHICH COULD CAUSE FLASH FLOODING. THE WEATHER WILL
REMAIN UNSETTLED AND BECOME COLDER THE END OF THIS WEEK.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
UPDATED AT 4 PM...
BANDS OF SHOWERS AND A FEW THUNDERSTORMS MOVING THROUGH THE CWA
ATTM. BEST INSTABILITY IS IN NE PA EXTENDING INTO SOUTH CENTRAL
NY. CAPES 1 TO 2K AND NEGATIVE LIS. FOR NOW BANDS MOVING AT A GOOD
ENOUGH CLIP THAT MAX RAINFALL RATES ARE MOSTLY AROUND AN INCH.
THIS MAY SLOW DOWN SOME TONIGHT BUT THE COVERAGE IS NOT BAD FOR
NOW. FETCH IS FROM THE SOUTH WITH MORE THUNDERSTORMS DEVELOPING
OVER SE PA HEADING THIS WAY. WITH MULTIPLE WAVES OF RAIN ISOLATED
FLASH FLOODING COULD OCCUR. IN LUZERNE LACKAWANNA AND WYOMING
WHERE FLOODING OCCURED TUE EVE MORE WIDESPREAD FLOODING IS
POSSIBLE.
LATE EVENING INTO LATE TONIGHT THE SHOWERS AND THUNDERSTORMS WILL
LOSE SOME OF THE HEAVIER RAIN BUT CONTINUE INTO THURSDAY. SOME
DRYING MAY WORK INTO THE FAR WEST LATE TONIGHT IF THE OCCLUDED
FRONT MOVES EAST SOME.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
UPDATED AT 4 PM...
FLOOD WATCH WILL CONTINUE WITH A NORTH TO SOUTH BAND OF RAIN
MOVING EAST WITH A FRONT AHEAD OF THE UPPER LEVEL CLOSED LOW AS IT
FILLS AND MOVES EAST PICKING UP SPEED. THIS BAND OF RAIN WILL MOVE
EAST OF THE CWA LATE IN THE DAY. THIS RAIN WILL NOT BE AS INTENSE
AS TODAY OR YESTERDAY BUT THE MOVEMENT WILL BE SLOW.
WHILE THE INITIAL UL LOW LIFTS OUT ANOTHER ONE TAKES ITS PLACE.
THIS ONE DIGS SE THROUGH THE WRN GREAT LAKES THU NGT AND FRI. THIS
CLOSES OFF AND CONTINUES TO MOVE SE INTO THE MID ATLANTIC STATES
SATURDAY. FOR US THIS WILL MEAN OCCASIONAL SHOWERS AND VERY COLD
TEMPERATURES COMPARED TO WHAT WE HAVE TODAY. HIGHS PROBABLY IN
THE U40S TO L50S SATURDAY AND SUNDAY. RAIN INTENSITY WILL BE
MOSTLY LIGHT SO FLOODING NOT EXPECTED THIS WEEKEND.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
MODELS IN A VERY GENERAL AGREEMENT WITH THE FORECAST FOR THE END
OF THE WEEKEND AND THE BEGINNING OF NEXT WEEK. THEY HAVE A DEEP
TROUGH SLOWLY MOVING OFF TO THE EAST, WITH SEVERAL LOW PRESSURE
CENTERS ROTATING INTO THE TROUGH. THIS KEEPS RAIN SHOWERS A
POSSIBILITY FOR SATURDAY NIGHT AND SUNDAY, BUT ON THE LOW END OF
SLIGHT CHANCE, AT LEAST FOR NOW. THE POPS DROP AS THE TROUGH
PUSHES EASTWARD.
IT IS WHAT THE TROUGH DOES NEXT THAT THE MODELS BEGIN TO DISAGREE,
ALTHOUGH THERE IS SLIGHTLY BETTER AGREEMENT THIS AFTERNOON THAN
THIS MORNING. THE ECMWF KEEPS A VERY STRONG TROUGH WITH ITS AXIS
JUST EAST OF MAINE. IT ALSO SHOWS WHAT COULD BE THE BEGINNING OF
AN OMEGA BLOCK WITH THE RIDGE AXIS THROUGH THE MISSISSIPPI VALLEY.
THIS KEEPS THE CWA IN A NORTHERLY FLOW FOR THE END OF THE
FORECAST PACKAGE. THE GFS HAD MORE PROGRESSIVE WAVES MOVING
THROUGH, BUT IS NOW SHOWING HINTS AT A LARGE RIDGE TRYING TO BUILD
OVER THE EAST COAST. IT DOES NOT QUITE HAVE THE OMEGA BLOCK
FORMATION, BUT IT IS SHOWING THAT WAVES WILL BE BLOCKED FOR A FEW
DAYS. THUS, AFTER SUNDAY, THE REMAINDER OF THE FORECAST PACKAGE
LOOKS MUCH COOLER THAN THIS WEEK, ALTHOUGH MUCH DRIER THAN THE
LAST COUPLE OF WEEKS.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
A LOW PRESSURE SYSTEM TO THE WEST, CONTINUES TO BRING MOISTURE TO
THE REGION. THIS IS ALLOWING WAVES OF RAIN SHOWERS TO MOVE
THROUGH. THIS IS ACCOMPANIED WITH LOWER CIGS, LOWER VSBYS, AND
POSSIBLY SOME THUNDERSTORMS. SO, CONDITIONS, WHICH ARE ANY WHERE
FROM IFR UP TO VFR WILL DETERIORATE TONIGHT. THERE MAY BE SOME
BREAKS IN CLOUD COVER, WHICH WILL ALLOW A LOW STRATUS DECK OR EVEN
FOG TO FORM OVER NIGHT. IT IS QUITE POSSIBLE TO SEE IFR TO LIFR
TONIGHT. CONDITIONS WILL IMPROVE MID TO LATE TOMORROW MORNING.
WINDS ARE GENERALLY OUT OF THE SOUTH SOUTH EAST THIS AFTERNOON.
THEY WILL DIMINISH TONIGHT AND BECOME LIGHT AND VARIABLE IN MANY
LOCATIONS. TOMORROW THEY WILL PICK UP OUT OF THE SOUTH AT 5 TO 10
KTS.
OUTLOOK...
THU-SUN...VFR AND OCNL MVFR...IN UNSETTLED CONDS/SCT SHWRS.
MON...VFR.
&&
.HYDROLOGY...
4PM UPDATE...
BANDS OF SHOWERS AND THUNDERSTORMS MOVING THROUGH AND UPSTREAM OF
AREA THIS AFTERNOON AND CONTINUING INTO TONIGHT. THE FLASH FLOOD
WATCH WILL CONTINUE THROUGH THURSDAY. FLASH FLOODING OCCURRED LAST
NIGHT IN THE FAR SOUTH WITH THE HEAVIEST RAIN ALONG AN AXIS FROM
HAZLETON TO BINGHAMTON. THIS AREA HAS THE BIGGEST THREAT TONIGHT.
SO FAR TODAY ONLY MINOR FLOODING IN THESE AREAS WITH THE RAIN THAT
FELL EARLIER TODAY.
IN ADDITION WITH FORECASTED 48 HOUR RAINFALL OF 1.5 TO 2
INCHES...MINOR RIVER FLOODING IS EXPECTED. MARFC HAS PUT THE NORTH
BRANCH SUSQUEHANNA AT CONKLIN VESTAL AND WAVERLY/SAYRE TO MINOR
FLOOD...STARTING LATE TONIGHT OR THURSDAY. FLOODING AT
TUNKHANNOCK CREEK HAS DROPPED BRIEFLY BELOW FLOOD STAGE BEFORE
RISING BACK ABOVE TONIGHT.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR PAZ038>040-043-
044-047-048-072.
NY...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR NYZ009-015>018-
022>025-036-037-044>046-055>057-062.
&&
SYNOPSIS...TAC
NEAR TERM...TAC
SHORT TERM...TAC
LONG TERM...SLI
AVIATION...SLI
HYDROLOGY...TACHazardous weather outlook, Sep 28, 4:02 PM EDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 402 PM EDT WED SEP 28 2011 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-292015- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 402 PM EDT WED SEP 28 2011 ...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Sep 28, 2:40 PM EDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
240 PM EDT WED SEP 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM FLASH FLOOD DRUMS 41.02N 76.00W
09/28/2011 LUZERNE PA EMERGENCY MNGR
FLASH FLOODING CAUSED A MINE SUBSIDENCE WHICH COLLAPSED
PROSPECT STREET IN DRUMS.
&&
DJNLocal storm report, Sep 28, 6:41 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
641 PM EDT WED SEP 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM FLASH FLOOD HUNLOCK CREEK 41.21N 76.07W
09/28/2011 LUZERNE PA PUBLIC
MAIN ROAD THROUGH TOWN IS FLOODED
&&
BLLThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 9:46 PM EDT | Flash Flood Warning | BGM | Luzerne, Wyoming | 3 hr |
| Sep 27, 10:13 PM EDT | Flash Flood Warning | BGM | Luzerne | 3 hr |
| Sep 27, 10:20 PM EDT | River Flood Warning | BGM | Wyoming | 36 hr |
| Sep 27, 10:54 PM EDT | Flash Flood Warning | BGM | Wyoming | 3 hr |
| Sep 27, 11:27 PM EDT | Areal Flood Advisory | BGM | Susquehanna | 3 hr |
| Sep 27, 11:37 PM EDT | Areal Flood Advisory | BGM | Bradford | 3 hr |
| Sep 28, 1:07 AM EDT | Areal Flood Advisory | BGM | Bradford | 4 hr |
| Sep 28, 2:43 AM EDT | Flash Flood Watch | BGM | Bradford, Lackawanna, Luzerne, Pike, Susquehanna, Wayne and 1 more | 39 hr |
| Sep 28, 8:00 AM EDT | Areal Flood Advisory | BGM | Pike | 3 hr |
| Sep 28, 9:52 AM EDT | Areal Flood Warning | BGM | Luzerne | 5 hr |
| Sep 28, 12:28 PM EDT | Flash Flood Warning | BGM | Luzerne | 2 hr |
| Sep 28, 1:18 PM EDT | Areal Flood Advisory | BGM | Luzerne | 3 hr |
| Sep 28, 1:34 PM EDT | Flash Flood Warning | BGM | Luzerne, Wyoming | 3 hr |
| Sep 28, 5:04 PM EDT | Flash Flood Warning | BGM | Luzerne, Wyoming | 9 hr |
| Sep 28, 5:26 PM EDT | Areal Flood Advisory | BGM | Bradford | 3 hr |
| Sep 28, 6:12 PM EDT | Areal Flood Advisory | BGM | Bradford, Lackawanna, Luzerne, Susquehanna, Wyoming | 3 hr |
| Sep 28, 7:41 PM EDT | Flash Flood Warning | BGM | Luzerne, Wyoming | 72 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.